Thunderstorm Wind, Clayton
- When
- July 16, 12:02 PM CST
- Where
- Clayton County, Gunder
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.967, -91.517
The public reported trees knocked down as a result of winds estimated at 55 to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
The public reported trees knocked down as a result of winds estimated at 55 to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 16, 2:35 AM CST, 9 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 335 AM CDT FRI JUL 16 2004 .SHORT TERM...TODAY THROUGH MONDAY FORECAST FOCUS IN THE SHORT TERM PERIOD IS ON THUNDERSTORM POTENTIAL TODAY...THEN TEMPERATURE TRENDS. 07Z SURFACE ANALYSIS SHOWS A DIFFUSE COLD FRONT RUNNING FROM NORTHERN WI...THROUGH SOUTHEAST MN INTO NORTHWEST IA. SCATTERED THUNDERSTORMS HAD DEVELOPED NEAR THE BOUNDARY AS IT MOVED SLOWLY TO THE SOUTHEAST. SATELLITE FOG ENHANCEMENT SHOWS MID-LEVEL CASTELLANUS CLOUDS WHICH GO ALONG WITH THE ELEVATED INSTABILITY SHOWN IN THE SOUNDINGS. WATER VAPOR IMAGERY SHOWS SHORT WAVE TROUGH RESPONSIBLE FOR ALL OF THIS MOVING THROUGH THE MN ARROWHEAD REGION. 00Z 16JULY04 MODELS IN REASONABLE AGREEMENT WITH MASS FIELDS...BUT HAVE NO CLUE WITH ONGOING CONVECTION. OVERALL...WHAT IS HAPPENING FITS THE ETA DETAILS...SO WILL CONTINUE TO FAVOR IT. THE FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE FORECAST AREA THIS MORNING...AND SHOULD RUN FROM EASTERN WI BACK INTO EASTERN IA BY AFTERNOON. CONVECTION WILL CONTINUE TO OCCUR WITH THE FRONTAL PASSAGE THIS MORNING...AND HAVE INCLUDED SCATTERED MENTION IN THE FORECAST. THE AFOREMENTIONED SHORT WAVE TROUGH WILL MOVE SOUTHEAST ACROSS WI TODAY...AND THIS SHOULD RESULT IN SOME REDEVELOPMENT ALONG THE BOUNDARY AGAIN DURING THE PEAK HEATING TIME. ETA SHOWS AMPLE CAPE IN THE 1200 TO 2500 RANGE BY AFTERNOON NEAR AND AHEAD OF THE FRONT. WHATEVER DOES DEVELOP WILL MOVE SOUTHEAST OF THE FORECAST AREA BY EVENING. CLEARING SKIES THEN ON TAP TONIGHT...AND TRANQUIL WEATHER IS EXPECTED TO PREVAIL THROUGH SUNDAY. SHORT WAVE RIDGING ALOFT SHOULD BUILD IN FOR SATURDAY...WITH THE MEAN RIDGE OVER THE WESTERN CONUS STEERING THE DISTURBANCES FURTHER NORTH INTO CANADA BEFORE ALLOWING THEM TO DROP INTO THE GREAT LAKES REGION. THIS SHOULD KEEP SURFACE HIGH PRESSURE IN CONTROL THROUGH SUNDAY. TEMPERATURES ARE THE FOCUS THROUGH THIS TIMEFRAME...WITH THE MODELS SHOWING 850 MB AIR IN THE 11-14 DEG C RANGE ON SATURDAY. COOLEST NIGHT SHOULD BE SUNDAY MORNING WITH HIGH PRESSURE PARKED OVERHEAD...AND THE COOL POOL JUST SHIFTING TO THE EAST. SHOULD SEE A WARMING TREND BEGIN ON MONDAY...AS THE HIGH MOVES OFF TO THE SOUTHEAST AND ALLOWS A RETURN TO SOUTHWEST FLOW. THE MODELS DO SHOW ONE FAIRLY GOOD SHORT WAVE TROUGH WHICH WILL DROP ACROSS WESTERN ONTARIO AND INTO THE UPPER PENINSULA OF MICHIGAN SUNDAY NIGHT. THIS THEN TRACKS SOUTH ACROSS THE WESTERN GREAT LAKES ON MONDAY. AT THIS TIME...IT APPEARS THE BEST SUPPORT WILL REMAIN NORTH AND EAST OF OUR FORECAST AREA. OPTED TO LEAVE SUNDAY NIGHT DRY IN THE FORECAST...BUT ADDED A SMALL CHANCE FOR MONDAY OVER THE FAR NORTH AND EAST. THIS BLENDS WITH SURROUNDING OFFICES AS WELL. .LONG TERM...MONDAY NIGHT THROUGH THURSDAY FORECAST IN THE LONGER TERM REMAINS MUDDLED SOMEWHAT. AMPLIFIED UPPER PATTERN LOOKS TO PERSIST...WITH WESTERN RIDGING AND EASTERN TROUGHING. IF WAVES CAN TOP THE RIDGE AND GET INTO OUR AREA IS THE BIG QUESTION. HAVE CHOSEN NOT TO MAKE ANY CHANGES AT THIS TIME. .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && MW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1120 AM CDT FRI JUL 16 2004 IAZ008>011-018-019-029-030-MNZ095-096-WIZ041>044-053>055-061-171000- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD- GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-RICHLAND- VERNON-WINNESHIEK- 1120 AM CDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL SERVE AS THE MAIN FOCUS FOR MORE THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE INSTABILITY IS GOOD...BUT THE WIND SHEAR IS WEEK...SO ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...ISOLATED STRONG STORMS WILL BE POSSIBLE...WHICH COULD PRODUCE LARGE HAIL AND HEAVY DOWNPOURS. .DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE OF THUNDERSTORMS IS NOT UNTIL NEXT MONDAY WHEN A WEAK UPPER LEVEL DISTURBANCE RIDES SOUTHEASTWARD ACROSS THE AREA. HOWEVER...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-086>088-094-WIZ017-029-032>034-171000- BUFFALO-CLARK-DODGE-JACKSON-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA- WINONA- 1120 AM CDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHEAST MINNESOTA...AND WEST CENTRAL INTO NORTH CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL CONTINUE TO MOVE SOUTH OF THE AREA THIS AFTERNOON AND TONIGHT...PLACING THE BEST THUNDERSTORM CHANCES TO THE SOUTH. HOWEVER...ISOLATED SHOWERS AND STORMS WILL STILL BE POSSIBLE THROUGH THE AFTERNOON. THE INSTABILITY AND WIND SHEAR IS NOT FAVORABLE FOR SEVERE WEATHER DEVELOPMENT. .DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE OF THUNDERSTORMS IS NOT UNTIL NEXT MONDAY WHEN A WEAK UPPER LEVEL DISTURBANCE RIDES SOUTHEASTWARD ACROSS THE AREA. HOWEVER...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK/DAS
The La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412613.